Alert archive / Arizona / Tornado Warnings in 2018
Tornado Warning 3, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this tornado warning at Oct 21, 2018, 2:07 PM MST for Coconino County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2018, 2:07 PM MST (21:07 UTC)
- Expired
- Oct 21, 2018, 2:30 PM MST
- In force
- 23 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 63 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
538
WFUS55 KFGZ 212107
TORFGZ
AZC005-212130-
/O.NEW.KFGZ.TO.W.0003.181021T2107Z-181021T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Flagstaff AZ
207 PM MST SUN OCT 21 2018
The National Weather Service in Flagstaff has issued a
* Tornado Warning for...
Coconino County in north central Arizona...
* Until 230 PM MST
* At 207 PM MST, a confirmed tornado was located near Rimmy Jims, or
15 miles northwest of Winslow, moving east at 15 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Damage to roofs, windows, and vehicles will
occur. Tree damage is likely.
* Locations impacted include...
Rimmy Jims.
This includes Interstate 40 between mile markers 233 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3509 11102 3511 11106 3518 11098 3511 11093
TIME...MOT...LOC 2107Z 248DEG 14KT 3514 11095
TORNADO...OBSERVED
HAIL...<.75IN
$$
412 follow-up statements
368
WWUS55 KFGZ 212116
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
216 PM MST SUN OCT 21 2018
AZC005-212130-
/O.CON.KFGZ.TO.W.0003.000000T0000Z-181021T2130Z/
Coconino-
216 PM MST SUN OCT 21 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR COCONINO
COUNTY...
At 214 PM MST, a confirmed tornado was located near Rimmy Jims, or 14
miles northwest of Winslow, moving east at 15 mph.
HAZARD...Damaging tornado.
SOURCE...Arizona Department of Public Safety and trained weather
spotters.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Rimmy Jims...
This includes Interstate 40 between mile markers 234 and 236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
&&
LAT...LON 3509 11102 3511 11106 3518 11098 3511 11093
TIME...MOT...LOC 2114Z 248DEG 14KT 3515 11092
TORNADO...OBSERVED
HAIL...<.75IN
$$
41322
WWUS55 KFGZ 212131
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
231 PM MST SUN OCT 21 2018
AZC005-212139-
/O.EXP.KFGZ.TO.W.0003.000000T0000Z-181021T2130Z/
Coconino-
231 PM MST SUN OCT 21 2018
...THE TORNADO WARNING FOR COCONINO COUNTY WILL EXPIRE AT 230 PM
MST...
Weather spotters indicate the tornadic thunderstorm which prompted
the warning on Interstate 40 at Two Guns has dissipated. Therefore,
the warning will be allowed to expire.
LAT...LON 3509 11102 3511 11106 3518 11098 3511 11093
TIME...MOT...LOC 2129Z 248DEG 14KT 3517 11086
$$
41What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Oct 21, 10:42 AM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Oct 21, 10:42 AM MST, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1042 AM MST Sun Oct 21 2018 .SYNOPSIS...Unsettled weather with daily shower and thunderstorm chances can be expected through Tuesday. Daytime temperatures will be near normal, and any snowfall will be confined to the highest mountain peaks. Dry weather returns Wednesday and will persist through the remainder of next week with above normal temperatures by next week. && .DISCUSSION...Radar imagery reveals showers and thunderstorms impacting the Kaibab Plateau north of the Grand Canyon (moving toward Page), with another area of storms moving northward through Gila County. These storms are associated with a pair of shortwaves rotating around a low centered off the coast of southern California. We should see more shower and thunderstorm activity today as the atmosphere warms and instability increases. In addition, between 30 to 40 knots of deep layer bulk shear are forecast across much of the area suggesting the potential for organized convection this afternoon. Storms have been moving quickly, with storm motion toward the northeast between 20 to 25 mph. We did see a 2.5 foot rise at the Supai gauge along Cataract Creek from storms that passed through the Havasupai drainage basin. In addition, a storm spotter reported hail above quarter size along the Carefree Highway. && .PREV DISCUSSION /330 AM MST/...Shower and thunderstorm activity has mainly been confined to the west of our area this morning. Multiple storms have developed and moved north through Mohave County. This is expected to change later this morning as a couple shortwave troughs lift through the area. This should promote the development of storms initially over Gila and southeast Coconino counties before moving to the northeast through the day. The additional area we will be watching for development is across western Yavapai and Coconino counties. This area has the potential for a few strong thunderstorms today as wind shear is maximized and model guidance indicates around 600-800 J/kg of CAPE by this afternoon. There continues to be some indication that a precip minimum could occur between the two areas listed above. This could fall roughly along a line from Prescott- Flagstaff-Tuba City. Confidence in this is not high and we will monitor this potential through the day. Snow levels will remain high through the forecast period, confining any snow to the highest mountain peaks of northern Arizona. Shower and thunderstorm chances will persist on Monday and Tuesday before the low lifts to the northeast and exits the area. This will bring dry weather from Wednesday onward and warming temperatures as a ridge builds into the region. Latest model guidance indicates the potential for high temperatures of 5-10 degrees above normal by next weekend with the ridge overhead. && .AVIATION...For the 18Z package...Showers and thunderstorms will continue across northern Arizona through the period, with the potential for MVFR ceilings and visibilities under the stronger storms. Otherwise expect VFR conditions with breezy south to southeast winds, expect in the vicinity of storms where outflow winds into the 20 to 30 knot range are possible. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A slow moving trough of low pressure will bring scattered to wide spread coverage of showers and thunderstorms to northern Arizona. Breezy southeast to south winds today will shift to southerly Monday. .Tuesday through Thursday...Showers will continue across the area Tuesday, with dry and warmer conditions Wednesday through the rest of the week. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...RR/TPS AVIATION...RR FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Oct 21, 8:19 AM MST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
819 AM MST SUN OCT 21 2018
AZZ004>007-009-039-211600-
Kaibab Plateau-Black Mesa Area-Coconino Plateau-Marble and Glen
Canyons-Northeast Plateaus and Mesas Hwy 264 Northward-Grand Canyon
Country-
819 AM MST SUN OCT 21 2018
...SPECIAL WEATHER STATEMENT...
At 815 AM MST, Doppler radar was tracking a line of strong
thunderstorm stretching from Fredonia to the South rim of Grand
Canyon National Park. This line is moving northeast about 25 mph.
This line of storms is producing frequent cloud to ground lightning,
heavy rain and small hail. Winds in excess of 30 mph will be
possible with this storm.
This strong thunderstorm will be near...
Jacob Lake around 900 AM MST.
Other locations to be impacted by this line of storms include
Buckskin Gulch, North Rim Entrance Station, Demotte Campground, Grand
Canyon Village, Jacob Lake Campground and Fredonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Hiking on the North Rim is discouraged this
morning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3699 11199 3662 11155 3592 11226 3663 11263
3667 11264 3673 11262 3674 11262 3674 11261
3678 11262 3681 11260 3683 11260 3690 11257
3695 11253 3698 11254 3700 11254
TIME...MOT...LOC 1515Z 230DEG 20KT 3658 11258
41The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 5:43 AM MST | Special Weather Statement | FGZ | Yavapai | 47 min |
| Oct 21, 6:39 AM MST | Special Weather Statement | FGZ | 51 min | |
| Oct 21, 7:27 AM MST | Special Weather Statement | FGZ | 48 min | |
| Oct 21, 8:19 AM MST | Special Weather Statement | FGZ | 41 min | |
| Oct 21, 12:44 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Oct 21, 1:01 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 14 min |
| Oct 21, 2:40 PM MST | Special Weather Statement | FGZ | Navajo | 50 min |
| Oct 21, 2:57 PM MST | Special Weather Statement | FGZ | Coconino | 48 min |
| Oct 21, 3:06 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 39 min |
| Oct 21, 3:44 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Oct 21, 4:32 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 28 min |
| Oct 21, 4:55 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 35 min |
Nearby
Tornado Warnings in Arizona, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.